The U.S. Food and Drug Administration today announced the agency is requiring a new boxed warning – the agency’s most prominent warning – on certain prescription insomnia drugs to better ensure patients and their health care professionals have the information they need when considering use of these medicines. The boxed warning follows several reports of rare, but serious injuries and deaths resulting from various complex sleep behaviors after taking these medicines. These complex sleep behaviors may include sleepwalking, sleep driving and engaging in other activities while not fully awake, such as unsafely using a stove. The new warnings will be required for eszopiclone (Lunesta), zaleplon (Sonata) and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, and Zolpimist).
“We recognize that millions of Americans suffer from insomnia and rely on these drugs to help them sleep better at night. While these incidents are rare, they are serious and it’s important that patients and health care professionals are aware of the risk. These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses,” said FDA Acting Commissioner Ned Sharpless, M.D. “Today’s action is an important step in our ongoing effort to call more attention to these critical safety issues and serves as an example of our ongoing commitment to ensuring that patients and health care professionals have the information they need to make informed treatment decisions.”
In addition to the boxed warning, the agency is requiring the addition of a contraindication to not use these medicines in patients who have experienced an episode of complex sleep behaviors after taking them. The association between these drugs and complex sleep behaviors is already included in the label, which has been updated continually to note additional safety issues as they were identified. The boxed warning and contraindication are intended to make the warning more prominent and reflect the risk of serious injury and death.
In a Drug Safety Communication issued today, the FDA provides recommendations for health care professionals and patients and a summary of the data that led to these warnings.
“We have closely watched the safety profile of these drugs since they were approved. When our ongoing safety monitoring recently reflected the risk of more serious injuries and deaths from patients on these medications who experienced complex sleep behaviors, we determined there was a need to take stronger steps to inform the public,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “We’ll continue to monitor and evaluate these risks associated with insomnia medications and communicate with the public or consider further actions, as appropriate.”
As the result of a new safety review based on recent adverse event reports and other sources of data, the FDA has determined that while rare, complex sleep behaviors specifically associated with use of eszopiclone, zaleplon and zolpidem (not all sleep aids) have resulted in serious injuries and death. Specifically, the FDA reviewed 66 cases reported to the FDA Adverse Event Reporting System or found in medical literature, in which patients engaged in activities while they were not fully awake, such as sleepwalking or driving, that resulted in serious injuries or death after taking insomnia medicines eszopiclone, zaleplon, or zolpidem. The 46 reports of non-fatal serious injuries included accidental overdoses, falls, burns, near-drowning, exposure to extreme cold temperatures leading to loss of limb or near death, self-injuries such as gunshot wounds and apparent suicide attempts. The 20 deaths reported were from carbon monoxide poisoning, drowning, fatal falls, hypothermia, fatal motor vehicle collisions with the patient driving and apparent suicide.
As a requirement of their approval, insomnia medicines must be dispensed with a patient medication guide that explains the medicine’s uses and risks. Patients should review this information each time they receive a refill of their medicine as information may change. Health care professionals should not prescribe eszopiclone, zaleplon, or zolpidem to patients who have a history of complex sleep behavior after taking these insomnia medicines. Patients should be advised that rare, but serious injuries and death are possible. Patients should discontinue taking these medicines and contact their health care professional right away if they find themselves to have engaged in activities while not fully awake or if they do not remember activities done while taking the medicine.
Health care professionals and patients should report side effects from eszopiclone, zaleplon, zolpidem or other medicines to the FDA’s MedWatch program.